Happy Friday to you all!

Quick question: I have been taking MMF for 18 weeks now at 750mg. I've not noticed a difference with it. Except I've lost 1 St 5lb in weight. I've been slowly reducing steroids from 20 to 12.5 but I have been flaring the past few days and don't know whether to increase the steroids again. My rheumy tends to leave it to me, when to reduce them etc. I've not reduced them for 4 weeks now. Does anyone know whether the MMF will kick in eventually? I wish you all a lovely weekend :)

10 Replies

  • You're on a too low dose of MMF, I'd up to 1g and see how it goes. MMF is a steroid sparing drug, so upping the steroid dose defeats the purpose of taking MMF. Losing weight shows MMF is working - your weight will stabilise at some point soon, by the way - but 750mg is v low dose. Some people here are on even greater doses than 1g per day - it all depends on severity of symptoms.

    18 weeks is enough to see a difference, I'd ask the rheumatologist to increase the MMF dose.

  • Thank you purpletop, that's what I need to hear! I will persevere with MMF and speak with rheumy for increase :)

  • What's the function that myco has that causes weight reduction?

  • It isn't clear what causes the weight loss. It is mooted that it could be mild gastro toxicity but it isn't certain. As it isn't a side effect found in many users and because the weight tends to stabilise after a while, doctors keep you on it. If the weight loss continues and it is accompanied by vomiting or diarrhoea, then there is an alternative compound -Myfortic - that can be substituted, which is metabolised after the stomach, so avoiding gastro issues.

  • I'm on mmf and steriods and also hydrocl .. I have to take the mmf twice a day (once in morning with my other tabs and once of the evening) and I am benifiting from it, still get symptoms but my sle is still active. Hopefully you will see the difference. I've been on mmf for about two months now and have been able to drop on the steriods twice and now been dropped again to 10mg.

  • I am on 3 grams MMF and it helped a bit but not enough to get control of the Lupus so now in addition I'm on Cyclosporin, my Lupus is very active and has been for 3 years but even within that I get flares which are worse than at other times. I personally don't take steroids and have agreement with Rheumy that when he says I must I do, but we manage without wherever possible as I am really unhappy about the side effects and have not really found h steroids help enough to warrant it. I agree with others here time to talk bout upping the MMF dose. Wish I had weight loss ha, ha it just keeps piling on.

  • May I ask what your symptoms are, please? A 3g a day dose of myco + cyclo is heavy duty and you still have flares - sounds horrendous!

  • My DSDNA is around 140 lowest it has ever been is 136 but has been over 200, bad ESR, really severe fatique, arthritis of the spine, joint pain, muscle pain, stiffness, mouth and nose ulcers, sun sensitive, also have Raynauds, brain fog and memory loss, lurch from diarrhea to constipation, walk with a stick, dry skin, breathlessness, but I'm lucky so far no organ involvement other than developed a heart murmur. Rheumy has been great trying me on drugs and giving them time then moving to a anther to try and find something to get it under control, bit better now than I was but still no where near able to do much. Hope that answers your question, and yes 3grams isa lot but I have Cyclosporin as well we are still building that dese up slowly currently on 150mg of that but it will go up again next month to 200.

  • Thank you for the comments! I rang the rheumy nurse on Friday, but she left a message on my answer phone to say I couldn't increase the MMF as my blood results were 'abnormal'. She said i will have to wait for my appointment with rheumy, but not too long to wait, as see him in a few weeks. I have found steroids are they only thing that helps me now in higher doses. I used to be managed by hydroxychloroquine alone but the past couple of years have been worse.

    I certainly don't mind the weight loss at the moment!

  • We'll, the steroids can cause abnormal results too, so why not reduce that rather than not increase myco? Anyway, hopefully the rheumy will be able to talk this through with you and both of you agree next steps.

You may also like...